Article Text

PDF

Rhabdomyolysis during interferon-β 1a treatment
  1. J D Lünemann1,
  2. N Kassim1,
  3. R Zschenderlein1,
  4. F Zipp1,
  5. B Schwarzenberger2
  1. 1Division of Neuroimmunology, Department of Neurology, Charité University Hospital, Schumannstrasse 20/21, 10117 Berlin, Germany
  2. 2Department of Nephrology, Reinickendorf Hospital, Am Nordgraben 2, 13509 Berlin, Germany
  1. Correspondence to:
    Dr F Zipp;
    frauke.zipp{at}charite.de

Statistics from Altmetric.com

Interferon-β (IFN-β) is one of the most effective currently available treatments for multiple sclerosis. It has also been used in the therapy of viral diseases and certain malignancies, as has the other type I interferon IFN-α. Most frequent side effects are transient flu-like symptoms such as myalgia, chills, and headaches. We describe a patient with relapsing-remitting multiple sclerosis who developed acute rhabdomyolysis during IFN-β 1a treatment. After the medication was discontinued, the patient improved rapidly.

A 39 year old man with a history of first symptoms in April 2000 was diagnosed as having relapsing-remitting multiple sclerosis, supported by the demonstration of oligoclonal IgG bands in the CSF but not in the blood, and multiple white matter lesions in periventricular localisations on MRI. Treatment with 22 μg IFN-β 1a (Rebif™, Serono, Unterschleissheim, Germany) by subcutaneous injection three times weekly was initiated in October 2000 after three exacerbations with predominant sensory disturbances leading to an expanded disability status score (EDSS) of 1.5. To alleviate potential flu-like symptoms due to IFN-β therapy, the patient was recommended to take 400 mg ibuprofen at least 2 hours before and after the time point of injection. Because he did not recognise any adverse side effects, he first stopped omeprazole medication, which he had taken occasionally, and thereafter the ibuprofen medication. He reassured us that he did not use any other drugs not prescribed by his physicians. Thus, 3 months after initiation of IFN-β treatment the patient was only on this immunomodulatory therapy. One month later, he suddenly developed acute generalised myalgia as well as weakness 1 day after IFN-β application and was therefore referred to the hospital. He denied any antecedent signs of infection or any trauma, but reported going bowling in the evening before the symptoms started. However, there was no difference in the amount of physical exercise compared with other weekly bowling sessions.

At physical examination his heart, lungs, and abdomen seemed normal, whereas neurological examination disclosed a tetraparesis with emphasis on the proximal upper limbs (power 3/5). The muscles were tender to palpation with normal muscle tonus and no increased activity of tendon reflexes. A mild intention tremor at the left arm was pre-existing.

Laboratory findings showed a marked increase in the concentrations of creatine kinase at 6632 U/l (normal range: 5–70 U/l) with normal concentrations of the isoform CK-MB, lactate dehydrogenase (LDH) at 670 U/l (normal range: 80–240 U/l), and moderately increased liver enzymes, which had been reported since the beginning of IFN-β treatment. Myoglobinuria was not determined and there were no pathological alterations in concentrations of creatinine, urea nitrogen, C reactive protein, blood cell counts, or glucose. No electrolyte abnormalities were detectable.

With the diagnosis of a rhabdomyolysis, IFN-β application was discontinued, the patient was subsequently monitored in the intensive care unit, and treated with intravenous fluids and bicarbonate to maintain an alkaline urine output. Under the treatment myalgia and the tetraparesis disappeared within 2 days. The patient returned to his baseline EDSS. With a delayed time course the creatine kinase declined steadily to normal values after 2 weeks. We now treat this patient with glatiramer acetate (copolymer-1) for the relapsing-remitting multiple sclerosis.

To our knowledge, this is the first reported case of rhabdomyolysis associated with IFN-β treatment. This adverse event has been previously associated with IFN-α, which also belongs to the type I interferons. This, however, exhibits only 30% of homology and differs in its immunological profile. Greenfield et al described a patient 10 weeks after initiation of IFN-α treatment starting with 5 MU three times a week for chronic active hepatitis C,1 and Reinhold et al recorded acute rhabdomyolysis 4 days after high dose IFN-α therapy (20 MU/m2 daily) in a patient with malignant melanoma.2 Remarkably, the manifestation of muscle injury occurred when the dose of IFN-α was being increased in both patients described, suggesting that rhabdomyoloysis represents at least a dose dependent side effect of this type I interferon.

In the patient presented here the dosage of IFN-β1a was unaltered. Yet, the absence of any other medication, exclusion of infectious and metabolic causes usually related to a non-traumatic rhabdomyolysis, the lack of indications for an underlying metabolic muscle disorder as determined by the patients' history, the clinical presentation including laboratory investigation, and the temporal relation with IFN-β 1a application indicate that rhabdomyolysis is a possible adverse event of IFN-β therapy. Rhabdomyolysis can also be induced by unaccustomed muscular exercise in untrained people.3 However, our patient often goes bowling and thus is used to this programme.

It is concluded that creatine kinase activity should be measured when a patient complains of severe myalgia differing from the often occurring myalgia under IFN-β treatment and, in particular when weakness is reported. This procedure might be effective in the prevention of irreversible rhabdomyolysis during IFN-β therapy. As a dose dependent effect of IFN-β 1a on both clinical and MRI outcomes in relapsing-remitting multiple sclerosis is known,4,5 future observations will show whether increase in dosage of IFN-β predisposes to rhabdomyolysis as reported for IFN-α.

References

View Abstract
  •  
    Publisher's Correction

    Rhabdomyolysis during interferon-ß 1a treatment.
    Lünemann JD, Kassim N, Zschenderlein R et al.
    J Neurol Neurosurg Psychiatry 2002;72:274

    Due to the style used in-house for listing authors affiliations in the Letters section of the journal, the author�s names have been incorrectly listed.  The correct order should read as follows:

    Lünemann JD, Schwarzenberger B, Kassim N, Zschenderlein R, Zipp F
     

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.